Drug withdrawal symptoms are common, but not as bad as you might think.
What causes them?
What can you do if you get a drug withdrawal?
This article is for people who have been taking or who are taking drugs.
For more information about drug withdrawal and how to manage symptoms, see the section on withdrawal.
If you have a history of substance abuse and you’ve had a relapse or two, you might be suffering from withdrawal symptoms and you need to talk to your GP about getting help.
Some people can stop using drugs for up to a month and then re-start, but that’s rare.
The National Institute of Health and Care Excellence (Nice) advises people to seek medical advice for themselves if they think they might have withdrawal symptoms.
It says it’s important to know what your symptoms are before you seek help, because symptoms of withdrawal may be related to your underlying problem.
Symptoms include: feeling tired, tired, lethargic or irritable, a feeling of “high” or “high energy” that lasts for longer than usual, or a general feeling of lethargy or sluggishness or difficulty concentrating.
People who have drug withdrawal can’t control the withdrawal symptoms but they can manage them by taking some common anti-anxiety drugs and by avoiding stressful situations.
If your symptoms last for a long time, you may need to take medication to reduce withdrawal symptoms, such as anti-depressants.
You should talk to a doctor if you experience a withdrawal that lasts longer than a few days, such for example, if you’re taking a prescribed medication or you’re having a heart attack.